Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 86, NWS Flagstaff, AZ

August 23, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2017, 11:17 PM MST for Yavapai County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 11:17 PM MST (06:17 UTC)
Expired
Aug 24, 2017, 1:15 AM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:55 PM MSTFLASH FLOODCottonwood-Verde Villag, AZCOTTONWOOD PD REPORTING FLOODING IN HOMES IN SEVERAL AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS55 KFGZ 240617
FFWFGZ
AZC025-240815-
/O.NEW.KFGZ.FF.W.0086.170824T0617Z-170824T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1117 PM MST WED AUG 23 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 115 AM MST

* At 1113 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, including the south side of 
  Cottonwood, Verde Village, Bridgeport. Up to one inch of rain has 
  already fallen over a short period of time, with additional heavy 
  rain through midnight. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Verde Village, Bridgeport, Cornville and Cottonwood. 

This includes the following streams and drainages...Blowout Creek...
Dry Beaver Creek...Oak Creek...Verde River...Spring Creek and Oak
Wash.

This includes the following highways...
 State Route 260 between mile markers 207 and 211.
 State Route 89A between mile markers 352 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3479 11191 3466 11186 3466 11202 3473 11204

$$
JJ
1 follow-up statement
768 
WGUS75 KFGZ 240818
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
118 AM MST THU AUG 24 2017

AZC025-240820-
/O.EXP.KFGZ.FF.W.0086.000000T0000Z-170824T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
118 AM MST THU AUG 24 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 115 AM
MST...

National Weather Service radar indicated that heavy rain has ended 
across the area of Cottonwood and Cottonwood Village. As a result, 
the threat for additional flash flooding has ended for now and the 
Flash Flood Warning will be allowed to expire. 

However, washes are still flowing and areas of backed up drainages 
and ponding on roadways remain extensive. Please continue to heed 
any road closures and refrain from travel the next couple of hours.

LAT...LON 3479 11191 3466 11186 3466 11202 3473 11204

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:24 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 23, 10:24 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1024 PM MST Wed Aug 23 2017

.SYNOPSIS...A weak weather disturbance will bring scattered
shower and thunderstorm activity to much of northern Arizona
through Thursday. Widely scattered showers and thunderstorms are
expected over the high terrain Friday and Saturday.

&&

.UPDATE...It has been an active evening of showers and
thunderstorms over much of northern Arizona, continuing into the
late evening hours. Increasing moisture combined with a weak
disturbance have kept the activity going. Main threat is flooding
in localized areas, with a lower threat of hail. Updated forecasts
earlier for higher rain chances most areas.

&&

.PREV DISCUSSION /322 PM MST/...Progs continue to show slight
cooling aloft on Thursday due to a low pressure system moving
through the Great basin. Still expecting primarily isolated
showers and tstorm coverage for most of the area, though the
eastern Mogollon Rim and White Mountains should see scattered
coverage.

For Friday and the weekend, high pressure aloft to redevelop over
the desert southwest Friday and then become centered over Nevada
for the weekend. Friday should feature just a chance of an
afternoon storm over the high country. Cross sections indicate
low and mid level winds to become east-southeast with time late
Friday and bring a slow increase in moisture and instability.
Storm chances were added to areas along and south of I-40 on
Saturday. Drier northerly flow aloft on Sunday should limit storm
chances to the White Mountains.

Monday and Tuesday...Models continue to show Monsoon moisture
making a comeback, pushed northward by an increase in thunderstorm
activity over northwest Mexico. At this time the best chances
still look to be from the Mogollon Rim southward.

&&

.AVIATION...For the 06Z package...VFR conditions will prevail over
most of northern Arizona through the 24 hr period. Scattered
thunderstorms expected near KFLG, KGCN, KINW and KPGA this evening
ending around 07z with MVFR/IFR conditions in the stronger storms.
Another round of scattered thunderstorms are forecast Thursday
afternoon that will affect the area terminal aerodromes. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms this afternoon will continue
to favor the Eastern Rim and White Mountains. For Thursday
afternoon, thunderstorm chances will spread west across the entire
Mogollon Rim and Coconino Plateau. Mainly dry conditions are
forecast over northern Arizona Friday, with thunderstorm chances
confined to the White Mountains.

Saturday through Monday...Afternoon thunderstorms are forecast to
remain confined to the White Mountains Saturday and Sunday, with
thunderstorm chances gradually increasing along the Mogollon Rim
Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/DL
AVIATION...DB
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 23, 3:26 AM MST, 19 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
326 AM MST Wed Aug 23 2017

AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
326 AM MST Wed Aug 23 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for isolated showers and thunderstorms over most of northern
Arizona. Further east, over the eastern Mogollon Rim into the
White Mountains, storms will be more numerous. Lightning will be
the primary hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered showers and thunderstorms will continue on
Thursday.

Mainly dry conditions are expected for Friday and over the
weekend.

Increasing monsoon moisture will result in a better chance of
showers and thunderstorms heading into Monday and Tuesday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 23, 7:41 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
741 PM MST WED AUG 23 2017

AZZ006-007-240315-
Coconino Plateau-Grand Canyon Country-
741 PM MST WED AUG 23 2017

...STRONG THUNDERSTORM APPROACHING TUSAYAN AND HIGHWAY 64...

At 739 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Valle, or 5 miles south of Tusayan, moving northeast
at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ten-x Campground, Highway 64 from Tusayan to 10 miles south of
Tusayan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3571 11219 3585 11233 3600 11205 3582 11186
TIME...MOT...LOC 0239Z 237DEG 21KT 3579 11219

JJ
Special weather statement, Aug 23, 8:35 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
835 PM MST WED AUG 23 2017

AZZ018-240400-
Northern Gila County-
835 PM MST WED AUG 23 2017

...Strong thunderstorms moving into Payson through 9 PM...

At 834 PM MST, Doppler radar was tracking a strong thunderstorm over
Payson, moving northwest at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Payson, Oxbow Estates, Round Valley, Flowing Springs, East Verde
Estates, Mesa Del Caballo and Houston Mesa Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 11120 3412 11130 3427 11149 3436 11135
TIME...MOT...LOC 0334Z 147DEG 14KT 3422 11135

JJ
Special weather statement, Aug 23, 10:55 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1055 PM MST WED AUG 23 2017

AZZ008-037-038-240630-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
1055 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR COTTONWOOD AND VICINITY UNTIL
1130 PM MST...

At 1054 PM MST, Doppler radar was tracking a strong thunderstorm over
Bridgeport and Cottonwood, or 12 miles northwest of Camp Verde,
moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Cornville, Page
Springs, Jerome, Dead Horse Ranch State Park and Tuzigoot National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3472 11184 3463 11197 3473 11213 3486 11199
TIME...MOT...LOC 0554Z 135DEG 7KT 3472 11198

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:11 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 23, 7:41 PM MSTSpecial Weather StatementFGZCoconino34 min
Aug 23, 8:35 PM MSTSpecial Weather StatementFGZ25 min
Aug 23, 10:04 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Aug 23, 10:55 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 24, 3:21 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 24, 1:11 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.